Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS North Platte, NE

May 11, 1998Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 1998, 6:10 PM CDT for Holt County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1998, 6:10 PM CDT (23:10 UTC)
Expired
May 11, 1998, 7:15 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:33 PM CDTHail 1Chambers, NE
May 11, 7:25 PM CDTHail 0.88Ewing, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS1 KLBF 112308
SVRLBF
NEC089-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 PM CDT

* AT 614 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF O NEILL TO JU
EAST OF CHAMBERS.  STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH.

* THIS LINE WILL REMAIN EAST OF HIGHWAY 281 IN EASTERN HOLT COUNTY.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 4 hours earlier.

Area forecast discussion, May 11, 2:10 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT MON MAY 11 1998

THE MAIN FORECAST PROBLEM WITH THIS AFTERNOON'S FORECAST ISSUANCE IS
THE POSSIBILITY OF THUNDERSTORMS IN THE FIRST PERIOD.

AVN AND ETA FROM LAST NIGHT'S AND YESTERDAY MORNING'S RUNS APPEARS TO
HAVE A HANDLE ON THE UPPER LEVEL AND SURFACE FEATURES AT 12Z THIS
MORNING. THE NGM WAS A LITTLE FAST WITH THE LOW IN SOUTHEAST IDAHO AND
SOUTHWEST WYOMING AND ITS ASSOCIATED SHORT WAVE TROUGH AND VORT MAX.
HOWEVER, THE AVN SEEMS TO HAVE LOST TOUCH WITH THAT FEATURE BY 24
HOURS. AT THAT TIME IT HAS REDUCED THE CLOSED VORT MAX TO A PAIR OF
LOBES AS THE SYSTEM MOVES INTO SOUTH DAKOTA. THE ETA AND THE NGM BOTH
KEEP IT A FAIRLY STRONG CLOSED VORT MAX AS IT MOVES INTO SOUTHEAST
SOUTH DAKOTA BY 12Z TUESDAY. THE SOLUTIONS OF BOTH THOSE MODELS ARE
SIMILAR WITH THE TREATMENT OF THAT FEATURE. HOWEVER, CONVECTION COULD
BE CONTAMINATING THE NGM/ETA A BIT; BUT, AM RELUCTANT TO DISCOUNT IT
COMPLETELY SINCE CONVECTIVE PRECIPITATION IS THE PRIMARY RAIN PRODUCER
WITH THIS REGIME. SO, FOR THE EARLY PERIODS, I PREFER A COMBINATION OF
THE ETA AND NGM. TOWARD THE END OF THE FORECAST PERIOD, THE AVN/MRF
SEEMS TO BE OKAY OVERALL. SINCE THE AVN SEEMS TO BE DOING BETTER THAN
THE ECM IN THE MEDIUM RANGE (I.E., 60 HOURS AND BEYOND), I FAVOR THE
AVN/MRF IN THE LAST PERIOD AND THE END OF THE THIRD PERIOD OF THE
FORECAST. IN FACT, IT APPEARS THAT THE 60H AVN FORECAST FROM LAST NIGHT
IS BETTER FOR 12Z WEDNESDAY THAN THE 48H FORECAST FROM THIS MORNING.
ALSO, LAST NIGHT'S DAY 3 MRF IS A LITTLE SLOWER THAN THIS MORNING'S 60
HOUR AVN FORECAST WITH A MONTANA UPPER LEVEL LOW, AND THE SLOWER
FORECAST SOLUTIONS HAVE BEEN DOING WELL WITH THIS PATTERN.

BOTH THE NGM AND ETA KEEP PRECIPITATION IN THE CENTRAL AND WESTERN
NEBRASKA LATER THAN THE CURRENT FORECAST INDICATES. IN FACT, THEY BOTH
KEEP PRECIPITATION IN THOSE AREAS UNTIL AROUND MIDNIGHT TONIGHT. SINCE
CLOUDINESS IS KEEPING TEMPERATURES DOWN IN MOST OF OUR UPDATE AREA, I
RECOMMEND DROPPING THE "POSSIBLE SEVERE" WORDING EXCEPT IN THE EASTERN
PART OF THE LBF UPDATE AREA. CLEARING IS THEN LIKELY OVER ALL BUT THE
NORTH CENTRAL ZONES BY 12Z. THEY WILL PROBABLY CLEAR OUT BY LATE TUESDAY
MORNING.

LITTLE TEMPERATURE CHANGE IS INDICATED BY THICKNESS OR 850MB
TEMPERATURES BETWEEN TODAY AND TUESDAY. HOWEVER...THE INCREASED
SUNSHINE SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE 70S THROUGHOUT THE
NORTH PLATTE UPDATE AREA. ON WEDNESDAY THOUGH, THE AVN IS INDICATING 60M
THICKNESS FALLS THROUGH CENTRAL AND WESTERN NEBRASKA. LOW LEVEL WARM
ADVECTION IS INDICATED WITH THE WIND SHIFTING AROUND TO THE WEST; SO,
IT APPEARS THAT MOST OF THE COLD ADVECTION WILL BE IN THE MID LEVELS.

IN SUMMARY, EXCEPT FOR HOLDING THE HIGHER PROBABILITIES INTO THIS
EVENING, THE PRESENT FORECAST LOOKS OKAY.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPNE.

LBF BB 046/074 043/077 045 49600
VTN BB 048/073 045/075 046 49600

OGA BB 046/074 044/077 046 49600
IML BB 047/075 045/079 047 49600
BBW BB 047/073 044/076 046 49720
ANW BB 048/073 045/075 046 49720
ONL BB 048/073 045 074 047 49720
 
SPRINGER

In the hours before

Special weather statement, May 11, 2:57 PM CDT, 3 hours 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-121200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT (200 AM MDT) MON MAY 11 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER GROUPS IN NORTH CENTRAL NEBRASKA SHOULD BE PREPARED
FOR ACTIVATION THIS AFTERNOON...

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EVENING
OVER PORTIONS OF WESTERN AND OVER MUCH OF NORTH CENTRAL NEBRASKA.  THE
GREATEST RISK OF SEVERE WEATHER IS EAST OF A LINE EXTENDING FROM
VALENTINE THROUGH NORTH PLATTE TO IMPERIAL.

THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON AND EVNING.  THESE STORMS ARE NOT LIKELY TO PRODUCE
TORNADOES...HOWEVER ISOLATED TORNADOES ARE POSSIBLE EAST OF A LINE
EXTENDING FROM AINSWORTH TO BROKEN BOW.

STRONG WINDS AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM OVER NORTHEAST
COLORADO WILL CONTINUE TO PULL ABUNDANT MOISTURE NORTH FROM THE
SOUTHERN PLAINS.  A COOL FRONT WILL DROP SOUTHEAST THIS AFTERNOON
ACROSS WESTERN AND CENTRAL NEBRASKA AS A VERY STRONG UPPER LEVEL SYSTEM
MOVES INTO THE AREA. THE COMBINATION OF THESE TWO WILL LIKELY MAKE FOR
SEVERE THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE FRONT ACROSS
PORTIONS OF WESTERN NEBRASKA EARLY THIS AFTERNOON...AND ACROSS NORTH
CENTRAL NEBRASKA BY LATE AFTERNOON INTO THIS EVENING.

THE THREAT OF SEVERE WEATHER SHOULD DIMINISH IF NOT END OVER THE
OUTLOOK AREA WEST OF A VALENTINE TO NORTH PLATTE LINE BY 800 PM CDT
(700 PM MDT)...AND END OVER NORTH CENTRAL NEBRASKA BY MIDNIGHT CDT
AS DRIER AIR MOVES INTO THE NEBRASKA AREA BEHIND THE COLD FRONT.

SLM
Local storm report, May 11, 5:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
554 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    12 SSE MASON CITY         NE   0.75 INCH HAIL
05/11/98   CUSTER                         10 MINUTES OF
                                          HAIL...GROUND WHITE

SLM
Local storm report, May 11, 5:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
554 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    12 SSE MASON CITY         NE   0.75 INCH HAIL
05/11/98   CUSTER                         10 MINUTES OF
                                          HAIL...GROUND WHITE

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:39 PM CDTSevere Thunderstorm WarningLBFCuster36 min
May 11, 6:13 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.